Allergy 4 All

Major allergy attacks with collapse and swelling [called anaphylaxis]

Sudden severe allergy can be deadly. The body may react so violently to a foreign substance that huge amounts of histamine are released. Histamine is a normal chemical of the body. It is stored in various parts of the body, especially in the skin and the wet linings of the airways and bowel. In other words, it’s stored in the border zone between the body and the outside world. If the body is allergic to something which crosses the border, then it tries to expel it by releasing massive amounts of histamine. Unfortunately, this does more harm than good. The histamine allows blood vessels to open up. The blood literally falls to our feet, our brain is starved of blood, and we might faint or collapse. The open vessels cause red blotchy skin, and fluid also rushes out of the vessels, causing swelling. Now if the swelling occurs in our big toe, it’s unsightly and you might not get your shoe on, but that’s about it. If the swelling occurs in your throat, you might choke, and that’s serious. The histamine also causes incredible itch.

This whole process in called anaphylaxis. It can happen within seconds of exposure. What are the causes? Well, there are literally thousands of things that have caused anaphylaxis. Some people react in this way to foods, and the commonest foods on record that cause this problem (thankfully in only a small number of people) are peanuts, other nuts, fish, shellfish, milk (usually in babies), egg, and seeds such as sesame. There are many others. There are people who react violently to certain fruits or vegetables, or to vitamins or herbal drugs, or to food additives. The other major cause of anaphylaxis is severe drug allergy. The commonest are antibiotics (such as penicillin) or certain pain killers and anti-inflammatories. Substances which are eaten, drunk, injected (including insect stings), applied to the skin, or breathed in, can cause major allergy in susceptible people. These substances must be avoided by these people, and they often have to carry adrenaline (called epinephrine in the USA) to self-inject if necessary. The trade name for this product in Australia is EPIPEN or ANAPEN and it is available under the PBS in Australia for anaphylaxis. If you have had such a reaction, speak to your doctor. Assessment is required. And if you know of someone who describes such an allergy, take them seriously!

Share

Contact us

You can contact us by phone or email

  • Phone: 086 0736297